Arizona, 2006

Debris Flow in Arizona, August 24, 2006

August 24, 2006 · NWS FGZ · 1 event in 1 county or zone

1 debris flow, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 24, 9:00 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 24, 9:00 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST THU AUG 24 2006

.SYNOPSIS...FOR TODAY EXPECT CONTINUED SCATTERED RAIN SHOWERS AND
THUNDERSTORMS TO FORM ALONG THE RIM BY AFTERNOON AND THEN MOVE
EASTWARD. THESE STORMS WILL BE SLOW MOVING AND THEREFORE RAINFALL
AMOUNTS COULD BE LOCALLY HEAVY IN SOME AREAS.

&&

.DISCUSSION...
THE UPPER LEVEL RIDGE WILL RETREAT EASTWARD AS A MID
LATITUDE TROUGH DROPS DOWN FROM THE NORTHWEST. THIS WILL ALLOW A
MORE WESTERLY FLOW PATTERN TO TAKE HOLD PUSHING THE MID LEVEL
MOISTURE EASTWARD. THIS DRY AIR ALOFT WILL REDUCE CHANCES FOR
PRECIPITATION AND THUNDERSTORMS IN THE WESTERN FORECAST ZONES.
EXPECT WIDELY SCATTERED RAIN SHOWERS AND THUNDERSTORMS IN WESTERN
ARIZONA TO BECOME MORE ISOLATED BY THE WEEKEND WITH SCATTERED
CHANCES NEAR THE WHITE MOUNTAINS TO CONTINUE THROUGH THE WEEKEND.

THE RETURN OF MONSOONAL MOISTURE HAS BEEN DELAYED A BIT ON THE
LATEST GFS MODEL RUN. NOW IT APPEARS THE RETURN TO A MORE MOIST
SOUTHEASTERLY FLOW WILL BEGIN ON MONDAY. THE TIMING OF THIS IS STILL
NOT CERTAIN AS MODEL SOLUTIONS THIS FAR OUT IN THE FORECAST PERIOD
TEND TO BE LESS PRECISE. THEREFORE THE EXTENDED FORECAST POP GRIDS
WILL TREND TOWARDS CLIMATOLOGY FOR THE EARLY PART OF NEXT WEEK.

BOHLIN

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED THUNDERSTORMS TO
DEVELOP ACROSS THE HIGHER TERRAIN OF NORTHERN ARIZONA...ESPECIALLY
ALONG THE MOGOLLON RIM AND OVER THE WHITE MOUNTAINS...BY ABOUT 20Z
AND SPREAD INTO LOWER ELEVATIONS DURING THE AFTERNOON AND EARLY
EVENING. THE SLIGHTLY DELAYED ONSET OF CONVECTION IS DUE TO
CONSIDERABLE MID LEVEL CLOUD COVER OVER MUCH OF CENTRAL ARIZONA THIS
MORNING. THE STRONGEST STORMS WILL PRODUCE CEILINGS NEAR OR BELOW
4000 FT AGL AND IFR VISIBILITIES. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

HOWARD

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 24, 10:00 AM MST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST THU AUG 24 2006

AZZ004>018-037>040-250700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST THU AUG 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

THE PRIMARY WEATHER THREAT TODAY WILL BE FROM SLOW MOVING
THUNDERSTORMS WHICH HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN.
SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE RIM BY
AFTERNOON THEN MOVE EASTWARD WITH THE MEAN LOW LEVEL FLOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CHANCES FOR THUNDERSTORMS AND RAIN SHOWERS WILL DECREASE SLIGHTLY
IN THE WESTERN FORECAST ZONES. A MOIST MONSOON AIRMASS IS EXPECTED
TO REMAIN ENTRENCHED OVER EAST CENTRAL ARIZONA FOR THE NEXT SEVERAL DAYS...
LEADING TO SCATTERED RAIN SHOWERS AND THUNDERSTORMS IN THE AFTERNOON
AND EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Oak Creek and Sycamore Canyons

When
August 24, 2:15 PM MST to 4:15 PM MST
Where
Oak Creek and Sycamore Canyons forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
35.220, -112.162 (the zone’s center; the record gives no point)

Heavy rain caused at least three rock slides on Highway 89A through Oak Creek Canyon below the Brins Fire (June 2006) area. The Highway was closed until the slides could be cleared.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529837.